Texas, 2014

High Wind in Texas, July 1, 2014

July 1, 2014 · NWS LUB · 1 event in 1 county or zone

A wake low followed a cold front moving through the Texas Panhandle into the South Plains and Rolling Plains this morning, producing a wind gust to 59 mph near Tulia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wake low followed a cold front moving through the Texas Panhandle into the South Plains and Rolling Plains this morning, producing a wind gust to 59 mph near Tulia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 1, 3:17 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 3:17 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
417 AM CDT TUE JUL 1 2014

.SHORT TERM...
COOLER AND WETTER WEATHER IS IN STORE FOR TODAY AS THE COLD FRONT...
MASKED BY OUTFLOW FROM OVERNIGHT STORMS ACROSS THE PANHANDLE...
GRADUALLY SLIDES SOUTH OF THE FORECAST AREA THROUGH THE MORNING.
OUTFLOW BOUNDARY IS PUSHING SOUTH AT A GOOD CLIP AND WILL BE SOUTH
OF THE FORECAST AREA BY SUNRISE WHILE IT APPEARS IN THE 3 AM CDT
SURFACE ANALYSIS THAT THE ACTUAL COLD FRONT IS STILL ACROSS THE
SOUTHERN TEXAS PANHANDLE.  WITH CONTINUED CONVECTION ALONG AND JUST
NORTH OF THE FRONTAL ZONE...EXPECT THE FRONT TO MAKE SLOW SOUTHWARD
PROGRESS THROUGH THE MORNING AND BE SOMEWHERE ACROSS THE SOUTHERN
ZONES OF THE CWA BY LATE THIS AFTERNOON.

UPPER-AIR ANALYSIS SHOWS GOOD MOISTURE FETCH FROM THE SOUTH AT 850
HPA AND A STRONG LOW-LEVEL JET IS ALSO INDICATED BY THE KLBB 88D VWP
AND VELOCITY PRODUCTS WITH AROUND 50 KTS 200-300 FT AGL.  THE RIDGE
HAS SLID BACK TO THE WEST AS SHOWN AT 500 HPA WITH RATHER WEAK
WESTERLY FLOW AT 250 HPA.  MODELS SEEM TO HAVE A GOOD HANDLE ON THE
UPPER LEVEL FEATURES BUT HAVE POOR PLACEMENT OF THE SURFACE
FEATURES...EVEN THE HIGH-RESOLUTION MODELS.  THIS POSES SOME
PROBLEMS FOR HOW THINGS WILL UNFOLD TODAY AND THE MODELS REFLECT
THIS WITH QUITE A FEW DIFFERENCES IN THE TIMING OF WHEN
PRECIPITATION WILL DEVELOP.  THE NAM HAS A LARGE AREA OF PRECIP
DEVELOPING ACROSS ALL BUT THE SOUTHEASTERN COUNTIES IN THE FORECAST
AREA BY 21Z WHILE THE RUC AND SOME EXTENT THE GFS HOLD OFF UNTIL
CLOSER TO 00Z.  SURPRISINGLY...THE TTU WRF KEEPS LITTLE TO NO
CONVECTION ACROSS THE AREA THROUGH THE DAY TODAY AND MOST OF THE OF
THE EVENING BEFORE BREAKING OUT STORMS AFTER MIDNIGHT.  FORECAST
SOUNDINGS DO SHOW SOME INSTABILITY WITH AROUND 1000-2000 J/KG SBCAPE
BUT WITH A VERY WEAK SHEAR PROFILE.  THERE IS SOME TURNING OF WIND
DIRECTION WITH HEIGHT SO A FEW STORMS MAY BE ABLE TO ORGANIZE AND
PRODUCE SOME ISOLATED REPORTS OF SEVERE WEATHER.  RIGHT NOW IT
APPEARS THAT THE COVERAGE OF SEVERE WEATHER WILL BE TOO SPOTTY TO
WARRANT A MENTION IN THE GRIDS BUT WILL PLACE A MENTION IN THE
HWO...MAINLY FOR MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS.
ATMOSPHERE WILL STILL BE VERY MOIST WITH ABOVE NORMAL PWAT VALUES
AROUND 1.5 INCHES ACROSS THE AREA SO SOME WET MICROBURSTS COULD ALSO
BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN.

ALL THAT BEING SAID...FORECAST WAS PRETTY MUCH IN GOOD SHAPE FOR
TODAY AND TONIGHT.  HAD TO MAKE MINOR ADJUSTMENTS TO POP GRIDS THIS
MORNING TO PULL SLIGHT CHANCE POPS ACROSS THE SOUTHERN ZONES AND
THEN INCREASING THEM THROUGH THE AFTERNOON INTO THE CHANCE RANGE.
NORTHERN COUNTIES WERE PRETTY MUCH LEFT UNCHANGED SINCE THEY WERE
ALREADY IN THE LIKELY RANGE AND WERE SPATIALLY DISTRIBUTED WELL.
HIGH TEMPERATURES WILL BE TRICKY...ESPECIALLY ACROSS THE SOUTHERN
ROLLING PLAINS AS THE OUTFLOW BOUNDARY MAY COOL TEMPERATURES DOWN
EARLY IN THE DAY WHILE HIGH CLOUD COVER LIMITS INSOLATION IN THE
AFTERNOON.  WILL HANG ON TO LOW 90S FOR NOW ACROSS THAT REGION WHILE
RAIN-COOLED AIRMASS ACROSS THE NORTHERN SOUTH PLAINS HOLDS TEMPS
DOWN IN THE UPPER 70S TO LOWER 80S.  LOWS WILL REMAIN MILD TONIGHT
BUT COOLER THAN WE HAVE SEEN THE LAST SEVERAL DAYS DUE AGAIN TO
RAIN-COOLED AIR AND ONGOING PRECIPITATION THROUGH THE NIGHT.

JORDAN

&&

.LONG TERM...
UNSETTLED CYCLONIC UPPER FLOW ALREADY IN PLACE WILL GRADUALLY
GIVE WAY TO ANTICYCLONIC CURVATURE AND RISING HEIGHTS BY THURSDAY
AS THE SUBTROPICAL HIGH TO OUR WEST BEGINS FLEXING ITS MUSCLES.
THEREAFTER THIS HIGH AND ITS ELONGATED RIDGE AXIS ARE PROGGED TO
SLOWLY LIFT NORTHWARD AND SUBJECT OUR AREA TO SEASONABLE TEMPS
UNDER A DRY NELY FLOW REGIME.

GREATEST FORECAST CHALLENGE IS SORTING OUT CONVECTIVE DETAILS WED
AND THU AS MULTIPLE BOUTS OF PRECIP WILL OCCUR AT SOME POINTS
THROUGHOUT THIS TIMEFRAME. TODAY/S COLD FRONT SHOULD STALL NEAR
THE I-20 CORRIDOR BY TONIGHT AND REMAIN LARGELY UNCHANGED UNTIL IT
LIFTS NORTH ON THURSDAY AND BEGINS DIFFUSING IN THE PROCESS. MODEL
SOUNDINGS SHOW THE SHARPEST VEERING OF LOW LEVEL WINDS AND
SUBSEQUENT DEEPER OMEGA ON WEDNESDAY...SO WE/LL KEEP HIGH CHANCE
POPS AREA WIDE BEFORE TAPERING THESE BACK WED NIGHT AND THURSDAY.
CONTINUED WEAK STEERING WINDS ALONG WITH RICH PWATS OF 1.5 TO 2
INCHES FAVOR HEAVY RAIN AS OUR BIGGEST CONCERN IN THE DAYS
AHEAD...SO THE HWO WILL BE REVISITED TO HIGHLIGHT THIS THREAT.
EVEN THE LOWER RESOLUTION MODELS ARE QUITE NOISY WITH CONVECTIVE
FEEDBACK THROUGH THURSDAY NIGHT...SO WE/LL AVOID READING TOO MUCH
INTO SPECIFIC QPF BULLSEYES THIS FAR OUT AND INSTEAD WAIT FOR THE
FINER AND MORE USEFUL DETAILS TO HOPEFULLY EMERGE IN THE TIME
AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  61  80  62  86 /  60  70  50  30  20
TULIA         80  62  79  62  85 /  60  70  50  40  20
PLAINVIEW     82  63  80  62  86 /  50  60  50  40  20
LEVELLAND     86  65  84  63  89 /  50  60  50  30  20
LUBBOCK       87  65  83  64  88 /  50  60  50  40  20
DENVER CITY   88  66  86  65  90 /  40  50  50  30  20
BROWNFIELD    88  67  85  64  90 /  40  50  50  30  20
CHILDRESS     87  67  82  65  87 /  50  60  50  40  30
SPUR          88  68  85  68  89 /  40  50  50  40  20
ASPERMONT     93  71  88  68  90 /  30  50  50  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/93
Hazardous weather outlook, Jul 1, 4:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CDT TUE JUL 1 2014

TXZ021>044-021000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
500 AM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED SEVERE STORMS MAY BE POSSIBLE LATE THIS AFTERNOON THROUGH
THIS EVENING ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.  A FEW
REPORTS OF HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH MAY BE
POSSIBLE WITH THE STRONGER STORMS. SOME OF THESE STORMS WILL ALSO
PRODUCE LOCALLY HEAVY RAIN AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BOUTS OF LOCALLY HEAVY RAIN COULD THREATEN MUCH OF THE REGION
WEDNESDAY THROUGH THURSDAY AND PROLONG THE THREAT FOR MINOR
FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Swisher

When
July 1, 5:45 AM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516965.